Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 281, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2023, 7:37 AM CDT for Crawford County, Iron County, Washington County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2023, 7:37 AM CDT (12:37 UTC)
- Expired
- Jul 17, 2023, 7:51 AM CDT
- In force
- 14 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, MO, Iron County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2138 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
070
WUUS53 KLSX 171237
SVRLSX
MOC055-093-221-171315-
/O.NEW.KLSX.SV.W.0281.230717T1237Z-230717T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
737 AM CDT Mon Jul 17 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Crawford County in east central Missouri...
North central Iron County in southeastern Missouri...
Southwestern Washington County in east central Missouri...
* Until 815 AM CDT.
* At 736 AM CDT, a severe thunderstorm was located near Cherryville,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Courtois, Davisville, and Belgrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9131 3798 9121 3779 9078 3763 9097
TIME...MOT...LOC 1236Z 306DEG 29KT 3791 9120
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM1 follow-up statement
173
WWUS53 KLSX 171251
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
751 AM CDT Mon Jul 17 2023
MOC055-093-221-171301-
/O.CAN.KLSX.SV.W.0281.000000T0000Z-230717T1315Z/
Crawford MO-Iron MO-Washington MO-
751 AM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD...NORTH
CENTRAL IRON AND SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3789 9131 3798 9121 3779 9078 3763 9097
TIME...MOT...LOC 1247Z 306DEG 29KT 3784 9108
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:40 AM CDT, 57 minutes earlier.
Area forecast discussion, Jul 17, 6:40 AM CDT, 57 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 640 AM CDT Mon Jul 17 2023 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 243 AM CDT Mon Jul 17 2023 1) The initial concern is the west-to-east oriented, broken line of convection lined up south of the I-70 corridor. Localized flood potential will result from heavy rainfall. Isolated wind gusts and hail are possible, most of which remain below severe limits. 2) Additional scattered thunderstorms development is possible this afternoon with get best potential over southeast Missouri and southwest Illinois. IR satellite shows a mass of convective cloud cover that extends from central Missouri eastward through sections of southwest Illinois. Radar imagery shows a broken line of convection that developed quite rapidly since 05z this morning. Initially development supported updrafts that with 50-60 dBz reflectivity briefly reaching near 30k feet before weakening. SPC hourly mesoanalysis shows the activity has aligned just north of a MUCAPE gradient with values generally between 2500-3000 J/kg. This is within a region of deep moisture convergence at the front end of a modest 30 kt westerly mid-level jet that lines up over a narrow corridor of west-to-east oriented surface convergence. The surface to mid-level environment has further been supported by mid/upper ascent as a shortwave moves overhead. While initial updraft were pushing 50-60 dBz into the -20 to -30C layer, much of it has been elevated enough to curb any real threat of large hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has been observed with some of the strongest cells as the cores dropped. PWATs of 1.5-2.0 inches, the orientation of the line and training over some areas has been a greater concern with 1-3 inches (very localized 4 inches) being estimated by radar. A report of more than 2 inches (Rosebud, MO) and rapid rises on smaller streams has validated the estimates. The shortwave is projected to cross the southern CWA through about 12z this morning, along with a slow southward push to the line in the latest radar trends. Until then, localized heavy rain and nuisance flooding will be the main concern. Thereafter, we will likely see a downward trend in thunderstorm activity. By mid- afternoon, hi-res guidance shows surface destabilization by means of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south of the CWA along west/east oriented upper trough. Though CAPE values are certainly supportive, weaker shear (20-25 knots) and modest mid-level lapse rates (around 7C) may produce a strong storm with small hail and gusty winds. Marginally severe hail and wind gusts cannot be ruled out but will likely remain localized. The potential MCS that we've been watching the last couple of days looks to take shape over the Plains later tonight with most of the HREF CAMs keeping the core of the system over western sections of Missouri. While there is some question to its eastward extent, it will likely be in its weakening phase Tuesday morning as it has any chance to impact the forecast area. Maples .LONG TERM... (Tuesday Night through Sunday) Issued at 409 AM CDT Mon Jul 17 2023 The primary focus will be on the potential for an organized round of convection with severe potential Tuesday evening into Tuesday night. Long range guidance has consistently advertised an eastward shift in the upper level pattern over the last few days. This would shift the active MCS track to the east from where is has been and consequently places it somewhere within the mid-Mississippi Valley. Most of the available medium to long range guidance points around 00z and after Tuesday evening into Tuesday night. As the shortwave rounds the ridge, MUCAPE values of around 3000 J/kg arc around the northern periphery of the mid-level ridge with the gradient situated over northern Missouri and running down the Mississippi River from east-central Missouri southward. Meanwhile, the core of the low level jet strengthens to 40-50 knots over southern sections of Missouri with the nose of the jet aimed at the CWA, all within a broad area of deep moisture with surface dewpoints in the upper 60s to low-70s. This should set the stage for development late Tuesday generally along the Mississippi River, where strong to severe thunderstorms will be capable of producing large hail and damaging winds. Beyond Tuesday night, the remainder of the week continues to look active. However, confidence is low on the exact timing or placement of thunderstorms potential through the period. The upper ridge begins to shift back westward as the eastern extent flattens. This results in more of a west-to-east track to the upper level disturbances. Meanwhile, the Tuesday night system could shunt a surface boundary to the south as surface high pressure over the central Plains northerly surface flow underneath northwest flow aloft. While there additional thunderstorm chances scattered through the remainder of the week, much of it is going to hinge on the position of any remnant surface boundaries, which at this point of favoring southern section of Missouri and Illinois. It is possible that northern sections of the forecast area see a lot of dry time in the period with cooler than normal temperatures. Maples && .AVIATION... (For the 12z TAFs through 12z Tuesday Morning) Issued at 640 AM CDT Mon Jul 17 2023 Although the TAFs are mostly dry and VFR through their periods, there is the chance for isolated thunderstorms this afternoon at the St. Louis metropolitan terminals. These terminals are on the northern periphery of the area where thunderstorms are expected today, so confidence is too low in impacts at these sites to include thunder in the TAFs at this issuance. This will continue to be monitored and amended as needed. Otherwise, smoke from the Canadian wildfires is expected to remain in the northern forecast area today, impacting KUIN. Maintained reduced visibilities into this afternoon to account for haze. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 4:08 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 408 AM CDT Mon Jul 17 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 408 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Locally heavy rain is possible from central into southeast Missouri and southwest Illinois early this morning. Isolated to scattered thunderstorms area expected this afternoon. A thunderstorm or two could be strong but the threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected over parts of the area Tuesday through Friday. Thunderstorms late Tuesday evening and Tuesday night could be strong to severe with damaging winds, large hail and heavy rainfall. There are additional chances of thunderstorms over parts of the area Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Maples
In the hours before
Local storm report, Jul 17, 2:41 AM CDT, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
241 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Rain 5 NW Gerald 38.45N 91.38W
07/17/2023 M2.40 inch Gasconade MO CO-OP Observer
Fell in the past two hours.
&&
MABLocal storm report, Jul 17, 2:50 AM CDT, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
250 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM Flash Flood 2 SW Mehlville 38.48N 90.34W
07/17/2023 St. Louis MO Official NWS Obs
Mattesse Creek rose above FS, which is 11
feet. Currently at 11.80 feet and still
rising.
&&
MABLocal storm report, Jul 17, 6:31 AM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
631 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Flash Flood Drake 38.46N 91.47W
07/17/2023 Gasconade MO 911 Call Center
Central dispatch reported that parts of Hwy
50 were covered in water earlier this
morning, particularly around the junction of
Hwy 50 and Hwy 19. Time estimated by radar.
&&
MaplesThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:17 AM CDT | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 4 hr |
| Jul 17, 2:25 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage | 4 hr |
| Jul 17, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 46 min |
| Jul 17, 3:31 AM CDT | Severe Thunderstorm Warning | LSX | Cole | 29 min |
| Jul 17, 4:17 AM CDT | Flash Flood Warning | LSX | Gasconade, Osage | 3 hr |
| Jul 17, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 39 min |
| Jul 17, 9:31 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 44 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Jul 17, 10:34 AM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
| Jul 17, 2:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 48 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 38 min |
| Jul 17, 4:40 PM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 17, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 18 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 21 min |
| Jul 17, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 19 min |
| Jul 17, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.